Alert archive / Indiana / Tornado Warnings in 2018
Tornado Warning 5, NWS Chicago, IL
NWS Chicago, IL issued this tornado warning at Dec 1, 2018, 10:08 PM EST for Benton County, Indiana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 1, 2018, 10:08 PM EST (03:08 UTC)
- Expired
- Dec 1, 2018, 10:33 PM EST
- In force
- 25 min
- Issued by
- NWS Chicago, IL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Benton County, IN
The radar
The Indianapolis radar (KIND), 123 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 3.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 653 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 628 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 392 m²/s²
- 0-3 km storm-relative helicity
- 444 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 6.5
The text
As transmitted.
292
WFUS53 KLOT 020308
TORLOT
INC007-020345-
/O.NEW.KLOT.TO.W.0005.181202T0308Z-181202T0345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Chicago/Romeoville Il
1008 PM EST SAT DEC 1 2018
The National Weather Service in Chicago has issued a
* Tornado Warning for...
Southeastern Benton County in northwestern Indiana...
* Until 1045 PM EST
* At 1007 PM EST, a severe thunderstorm capable of producing a
tornado was located near Boswell, or near Templeton, moving
northeast at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Templeton and Oxford around 1015 PM EST.
Otterbein, Atkinson and Foresman around 1020 PM EST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4048 8741 4069 8710 4048 8709
TIME...MOT...LOC 0307Z 229DEG 34KT 4048 8732
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
BMD3 follow-up statements
771
WWUS53 KLOT 020318
SVSLOT
Severe Weather Statement
National Weather Service Chicago/Romeoville Il
1018 PM EST SAT DEC 1 2018
INC007-020345-
/O.CON.KLOT.TO.W.0005.000000T0000Z-181202T0345Z/
Benton IN-
1018 PM EST SAT DEC 1 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1045 PM EST FOR
SOUTHEASTERN BENTON COUNTY...
At 1018 PM EST, a severe thunderstorm capable of producing a tornado
was located over Atkinson, moving northeast at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Foresman around 1025 PM EST.
LAT...LON 4049 8709 4048 8725 4054 8733 4069 8710
TIME...MOT...LOC 0318Z 229DEG 34KT 4055 8721
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
BMD621
WWUS53 KLOT 020328
SVSLOT
Severe Weather Statement
National Weather Service Chicago/Romeoville Il
1028 PM EST SAT DEC 1 2018
INC007-020345-
/O.CON.KLOT.TO.W.0005.000000T0000Z-181202T0345Z/
Benton IN-
1028 PM EST SAT DEC 1 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1045 PM EST FOR EAST
CENTRAL BENTON COUNTY...
At 1028 PM EST, a severe thunderstorm capable of producing a tornado
was located 7 miles northeast of Atkinson, moving northeast at 40
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
east central Benton County.
LAT...LON 4057 8709 4057 8715 4061 8722 4069 8710
TIME...MOT...LOC 0328Z 227DEG 34KT 4062 8713
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
BMD476
WWUS53 KLOT 020333
SVSLOT
Severe Weather Statement
National Weather Service Chicago/Romeoville Il
1033 PM EST SAT DEC 1 2018
INC007-020343-
/O.CAN.KLOT.TO.W.0005.000000T0000Z-181202T0345Z/
Benton IN-
1033 PM EST SAT DEC 1 2018
...THE TORNADO WARNING FOR EAST CENTRAL BENTON COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 4057 8709 4057 8715 4061 8722 4069 8710
TIME...MOT...LOC 0331Z 229DEG 34KT 4065 8708
$$
BMDWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at Dec 1, 7:59 PM EST, 2 hours 9 minutes earlier.
Area forecast discussion, Dec 1, 7:59 PM EST, 2 hours 9 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Chicago/Romeoville, IL 659 PM CST Sat Dec 1 2018 .MESOSCALE DISCUSSION... 653 PM CST Several strong tornadic storms have occurred across portions of central Illinois the past few hours. These storms will continue to lift north-northeast over the next few hours, entering portions of LaSalle, Livingston, and Ford counties between 01Z-02Z (1900-2000 CST) this evening. Latest surface observations suggest surface warm front is draped across the far south/southwest counties in the CWA where modest instability of 500-1000 J/kg is present, and is a continued area of concern for possible strong or severe storms. While upstream storm intensity has generally waned and there hasn't been a recent (past hour) confirmed tornado report, wouldn't say the severe threat is completely zero as storms lift into the local forecast area. The front will gradually lift north into the CWA advecting in mid to upper 50s dewpoints. Given how strong low level flow is this evening, anticipate there will only be a very gradual and modest down tick in surface based instability within the warm sector. Bottom line: low-end severe threat will continue well south of the I-80 corridor, but will continue to gradually diminish with time through the evening. BMD && .SHORT TERM... 318 PM CST Through Tonight... Main forecast concerns/challenges remain with thunderstorm trends this afternoon into this evening, with the threat of strong/severe storms remaining for areas south of I-80. Latest radar imagery depicting scattered showers with isolated thunderstorms in place across much of northeast IL and northwest IN. As was expected, instability has been on the increase across much of the region including much of the CWA. This has supported this isolated thunderstorm development as far north as the I-88 corridor at this time. Do think a few storms will be possible north of I-88 over the next 1-2 hours, but expect this to remain highly isolated. Despite this increase in instability, it has not been enough at this time to support any strong/severe storms and expect that to continue here over the next couple of hours. After any dry periods this afternoon, expect showers and thunderstorms to once again be likely across much of northern IL and northwest IN this evening. As dewpoints increase this afternoon and encounter the southern edge of the snowpack, do think fog will be on the increase especially across the I-80 corridor. Some dense fog will be possible, and will continue to monitor the need for a dense fog advisory. The threat of strong to severe storms remains for late this afternoon into early/mid evening for areas south of I-80. Surface low continues to meander west/southwest of the area, as surface warm lifts to the north. Surface analysis places this warm front right into the far southern CWA in east central IL, with mid to upper 50s dewpoints steadily lifting north. Steep low and mid level lapse rates in the warm/moist airmass have supported an axis of SB/ML CAPE of 500-1000 J/KG, now situated over west central IL. As this surface trough pivots east and warm front lifts north just south of the I-80 corridor this afternoon into this evening, will see this instability work its way into this location during that time. Current upstream severe storms will have the potential to move into this area from around the 5 PM to 9 PM CST time frame. There had been thoughts that maybe given the later time in the day that the threat would be lower across our area, however, I am concerned that at least the areas along/southwest of a Mendota to St. Anne IL line could observe severe weather. Northeast of this line there will remain a chance of strong/severe storms, but do think this chance lowers significantly. Storms have remained isolated thus far and given an abundance of bulk shear and favorable hodographs for supercells, do think the storm mode will likely remain supercellular as they approach the I- 39 corridor. Additionally, high low level shear and high helicity will remain in place especially in and around surface trough and approaching boundaries. Do think all hazards will be possible, including the threat of a few tornadoes. Severe threat should lower by mid evening, with the threat all thunderstorm development ending soon there after from west to east. Rodriguez && .LONG TERM... 145 PM CST Sunday through Saturday... The warm front will get hung up briefly across the I-90 corridor Sunday morning allowing the day to begin on the mild side, with temperatures (and dewpoints) in the 40s. Areas north of the front will still be dealing with low clouds and possibly even some dense fog, especially over any remaining snowpack. Expect showers to be around during the day as deep upper low responsible for the messy weather across the region Saturday and Saturday night will shift overhead. The cold core of this system will allow temperatures to cool in the afternoon, especially once the system's surface cold front shoves in from the northwest through the afternoon. Forecast soundings suggest any lingering mid to later afternoon precip could mix with or turn over to snow for areas northwest of the Chicago metro area. Surface temps will be above freezing, thus little more than grass surface light accums if any would be possible. While upper heights do gradually increase on Monday, the flow remains cyclonic behind the slow moving upper low. The moisture appears deep enough to suggest maybe some light snow lingering into at least midday Monday. Light lake effect snow showers would then become the focus as deeper moisture will ease Monday afternoon and Monday night. Convergence will then shift east of the area at some point Tuesday morning or early afternoon. Highs will only be in the 30s. A couple of cold days are on tap for Tuesday and Wednesday. Models in decent agreement regarding the occurrence of a clipper type system on Thursday, with still some timing differences as the GFS/EC hit the morning/early afternoon timeframe, while the CMC is a bit earlier. Regardless, there is a good signal for a period of light accumulating snow during this time. Friday high pressure will result in cold and dry conditions. The next weather system will move through the Ohio Valley this weekend based on a consensus model track. Will need to watch for any subtle shifts northward, otherwise this one may just miss us. KMD && .AVIATION... For the 00Z TAFs... A complex weather set-up will continue across the are into Sunday as a low pressure system passes south of the terminals and a warm front settles across northern IL tonight. Ceilings: Expect LIFR ceilings to continue through at least 06Z, after which ceilings may rise into IFR to possibly MVFR levels as the warm front crosses NE IL. RFD will likely remain LIFR into Sunday morning as the warm front fails to reach the terminal. Low- end MVFR ceilings should then prevail at the remaining sites though the day Sunday, though some IFR ceilings are possible Sunday morning. Precip: -DZ and/or a few -SHRA are possible through 03Z. A line of TS currently across central IL is expected to affect RFD between 02- 04Z and ORD/MDW/DPA between 04-05Z. There is a small chance of small hail with the TS. After the TS, widely isolated -SHRA or DZ will continue through the night. Another round of -SHRA should affect all sites Sunday morning around daybreak. After a lull late morning into mid afternoon, yet another round of -SHRA is expected late afternoon into early evening. Visibility: BR continues to prevail across the area, and will drive visibility through the period. However, LIFR visibility is possible during the TS this evening, and even intermittently at all sites prior to the arrival of the TS. Also, FG is a concern at DPA and possibly RFD as the warm from nears this evening, with visibility down to 1/2SM. Kluber && .LOT WATCHES/WARNINGS/ADVISORIES... IL...Lakeshore Flood Advisory...ILZ006-ILZ014 until 9 PM Saturday. IN...None. LM...Small Craft Advisory...IL nearshore waters until 3 AM Sunday. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Dec 1, 4:41 PM EST, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
341 PM CST Sat Dec 1 2018
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
022145-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
341 PM CST Sat Dec 1 2018 /441 PM EST Sat Dec 1 2018/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited Tornado risk.
Elevated hail risk...up to quarter size.
Elevated damaging wind risk...up to 60 mph.
Limited Non thunderstorm wind Risk.
Significant Fog Risk.
Elevated Lakeshore Flood Risk
DISCUSSION...
Isolated to scattered thunderstorms are likely across the entire
outlook area through late this evening. Strong to severe
thunderstorms remain possible through mid evening south of I-80,
especially along and southwest of a line from Mendota to St. Anne
IL. All hazards are possible at this time. Expect the threat of
thunderstorms to end by mid to late evening.
Patchy dense fog is possible along and north of I-80.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday...
Significant Fog Risk in the morning.
Limited Lakeshore Flood Risk
Monday...
Limited Lakeshore Flood Risk
Thursday...
Limited Non Thunderstorm Wind Risk.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward north northeast at 55 MPH.
LMZ740>745-022145-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
341 PM CST Sat Dec 1 2018
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Hazardous conditions for small craft are likely.
Limited Thunderstorm Risk.
Elevated Fog Risk.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday...
Hazardous conditions for small craft are likely.
Elevated Fog Risk.
Monday...
Hazardous conditions for small craft are likely.
Thursday...
Hazardous conditions for small craft are likely.
Rodriguez
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Special weather statement, Dec 1, 9:07 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
807 PM CST SAT DEC 1 2018
ILZ032-039-020230-
Livingston IL-Ford IL-
807 PM CST SAT DEC 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LIVINGSTON AND FORD
COUNTIES UNTIL 830 PM CST...
At 806 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Fairbury to 7 miles east of Colfax to near
Saybrook. Movement was northeast at 45 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Pontiac, Paxton, Fairbury, Gibson City, Piper City, Forrest,
Chatsworth, Cullom, Gibson, Melvin, Saunemin, Roberts, Elliott,
Sibley, Kempton, Emington and Strawn.
Including the following interstates...
I-55 between mile markers 189 and 207.
I-57 near mile marker 258.
LAT...LON 4062 8846 4062 8857 4076 8858 4076 8877
4099 8866 4098 8815 4040 8812 4040 8846
TIME...MOT...LOC 0206Z 222DEG 40KT 4073 8857 4060 8847 4043 8849
BMDLocal storm report, Dec 1, 9:19 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
819 PM CST SAT DEC 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM HAIL ELBURN 41.89N 88.47W
12/01/2018 E0.75 INCH KANE IL CO-OP OBSERVER
PEA TO DIME SIZE HAIL
&&
BMDLocal storm report, Dec 1, 9:38 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
838 PM CST SAT DEC 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM HAIL NORTH AURORA 41.81N 88.33W
12/01/2018 E0.25 INCH KANE IL TRAINED SPOTTER
REPORTED NEAR IL-56 AND IL-31.
&&
ELLocal storm report, Dec 1, 9:55 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
855 PM CST SAT DEC 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM HAIL 1 WSW TINLEY PARK 41.57N 87.81W
12/01/2018 E0.25 INCH COOK IL PUBLIC
0.25-0.5 INCH DIAMETER HAIL REPORTED NEAR
175TH STREET AND 80TH AVENUE, IL.
&&
ELNearby
Tornado Warnings in Indiana, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.